Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 181, NWS Dodge City, KS

July 11, 2006Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 11, 2006, 2:10 PM CDT for Ford County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2006, 2:10 PM CDT (19:10 UTC)
Expired
Jul 11, 2006, 2:33 PM CDT
In force
23 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ford County, KS

The radar

The Dodge City radar (KDDC), 4 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 2:15 PM CDTHAIL 0.88Dodge City, KSREPORTED AT THE NWS OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:57 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 111913
SVRDDC
KSC057-112000-
/O.NEW.KDDC.SV.W.0181.060711T1910Z-060711T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT TUE JUL 11 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 300 PM CDT

* AT 209 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR DODGE CITY...AND MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF CENTRAL FORD COUNTY...
  DODGE CITY...
  FT. DODGE...
  WRIGHT...

THIS INCLUDES HIGHWAY 50 BETWEEN MILE MARKERS 122 AND 133.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN DODGE CITY WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3783 9998 3776 10005 3761 9984 3781 9975

$$

GRZYWACZ
1 follow-up statement
000 
WWUS53 KDDC 111933
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
233 PM CDT TUE JUL 11 2006

KSC057-111943-
/O.CAN.KDDC.SV.W.0181.000000T0000Z-060711T2000Z/
FORD KS-
233 PM CDT TUE JUL 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FORD COUNTY IS
CANCELLED...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3783 9998 3776 10005 3761 9984 3781 9975

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:10 AM CDT, 11 hours earlier.

Area forecast discussion, Jul 11, 3:10 AM CDT, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 AM CDT TUE JUL 11 2006

.DISCUSSION...

DAYS 1-2...
BIGGEST CONCERN THIS FORECAST WILL BE CHANCES FOR AN MCS ON
WEDNESDAY NIGHT.

BULK OF LAST NIGHTS CONVECTION IS NOW OUT OF THE CWA AS UPPER LEVEL
WAVE LIFTS OUT ACROSS IOWA INTO THE SOUTHERN GREAT LAKES. THIS WILL
LEAVE A WEAK WEST TO NORTHWEST FLOW REGIME ALOFT OVER THE PLAINS.
THE BOUNDARY LAYER WHILE QUITE MOIST IN THE LOWEST LEVELS SHOULD MIX
WELL TODAY AS THE SUN IS ABLE TO HEAT THE REGION NICELY. DOUBT THE
MOIST AIR WILL SUPPORT HIGHS MUCH OVER THE LOW 90S HOWEVER.
CONVECTION FIRING OVER THE ROCKIES TONIGHT WILL SNEAK OUT INTO THE
PLAINS AND HAVE LEFT SOME POPS IN FOR THAT EVENTUALITY BUT NOTHING
REALLY EXCITING.

A SERIES OF SHORT WAVES ALOFT CLIMBING THE BAROCLINIC ZONE INTO THE
PACIFIC NORTHWEST STATES WILL MAKE THEIR PRESENCE KNOWN OVER THE
HIGH PLAINS ON WEDNESDAY INTO WEDNESDAY NIGHT. THE MODELS ARE
DISPARATE ABOUT THEIR STRENGTH, BUT ALL DEVELOP AT LEAST SOME
PRECIPITATION LATE WEDNESDAY INTO WEDNESDAY NIGHT WITH THE WRF
BLOWING IT UP INTO A MAJOR MCS OVER WEST KANSAS. WHILE THE MCS
SCENARIO LOOKS PERFECTLY REASONABLE, WOULD LIKE TO SEE A LITTLE
BETTER SUPPORT FOR THIS IDEA IN THE MODELS BEFORE JUMPING ON IT SO
HAVE KEPT CHANCE POPS FROM MID AFTERNOON WEDNESDAY THROUGH THE
NIGHT.

ONLY MINOR ADJUSTMENTS TO TEMPERATURES AND WINDS.

DAYS 3-7...

NO CHANGES MADE IN THE DAY 3-7 FORECAST GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  93  68  93  70 /  20  30  30  40
GCK  92  67  91  69 /  30  30  40  40
EHA  94  67  92  69 /   0  30  20  40
LBL  94  67  93  69 /   -  30  20  40
HYS  91  68  91  71 /   -   -  40  40
P28  93  71  93  72 /   0  30  20  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.

&&
JOHNSON/FINCH

FN08/24
Hazardous weather outlook, Jul 11, 5:22 AM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
522 AM CDT TUE JUL 11 2006

KSZ030-031-043>046-061>066-074>081-084>090-121000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
522 AM CDT (422 AM MDT) TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON OVER THE ROCKIES AND PARTS OF EAST COLORADO. THESE STORMS
WILL DRIFT EAST SOUTHEAST OUT INTO THE PLAINS THROUGH THE EVENING.
THE STORMS ARE EXPECTED TO BE WIDELY SCATTERED TO ISOLATED IN
COVERAGE AND NONE ARE EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY AFTERNOON AND
OVERNIGHT. THEY WILL BE MORE WIDESPREAD THAN MONDAY NIGHT. A FEW OF
THESE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING
VERY HEAVY RAINS AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTERS WILL BE REQUIRED TODAY OR TONIGHT.

JOHNSON

In the hours before

Special weather statement, Jul 11, 2:05 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
205 PM CDT TUE JUL 11 2006

KSZ078-111945-
FORD-
205 PM CDT TUE JUL 11 2006

...SIGNIFICANT WEATHER ADVISORY FOR FORD COUNTY...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DODGE CITY...MOVING SOUTHEAST AT 5 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3786 9992 3777 10007 3758 9993 3769 9971

GRZYWACZ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:05 PM CDTSpecial Weather StatementDDCFord40 min
Jul 11, 3:22 PM CDTSevere Thunderstorm WarningDDCClark38 min
Jul 11, 4:22 PM CDTSpecial Weather StatementDDCClark38 min
Jul 11, 4:31 PM CDTSevere Thunderstorm WarningDDCClark44 min
Jul 11, 6:34 PM CDTSpecial Weather StatementDDCFinney41 min
Jul 11, 6:59 PM CDTSevere Thunderstorm WarningDDCFinney46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.